From Havertown, Pennsylvania, USA:
My son, who was diagnosed with type 1 two years ago, had a 24-hour stomach bug about seven days ago. Since then, he has little appetite but it is slowly coming back. We have not given him any insulin to cover his meals since then and he is not running too high or too low. For example, he ate 51 grams of carbohydrates at dinner and was 176 mg/dl [9.8 mmol/L] at bedtime. Before the illness, his dinner ratio before his illness was 1:18. He woke up today at 70 mg/dl [3.9 mmol/L]. He has not had ketones since the day after the illness. My son is currently getting 11 units of Lantus but I will be cutting back on this tonight because he is starting to wake up too low. Is this unusual or common after an illness? This was my son's first stomach bug since his diagnosis.
In very generalized terms, I would agree that it is not uncommon to see insulin requirements diminish during the time of a gastrointestinal illness. I have seen insulin requirements go down a few days BEFORE such an illness and certainly during and for a few days after. If the appetite is down and/or the intestinal system is not digesting/absorbing nutrients properly, you can see why less insulin might be required. But do NOT stop insulin as this can lead to Diabetic KetoAcidosis (DKA). I'm glad to read that you've been checking for ketones.
You described your child having "a stomach bug" but unfortunately, I don't know what that really means. Vomiting? Diarrhea? Both? Fever? Other symptoms? What other medications did he receive? What has his overall glycemic control been? The answers to these questions might allow a more detailed response to your good question. Note that it is usually a gastrointestinal illness (as opposed to a respiratory flu, for example) that may lead to such dramatic changes and short-term reductions in insulin needs.
If this has been your son's first gastrointestinal bug since diagnosis two years ago, then it may be prudent to review some "sick day management" ideas with your own pediatric diabetes team.
Last Updated: Tuesday April 06, 2010 15:10:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.